Cramp Pains With Pegasys: Hi, I have MPL / ET. Ive... - MPN Voice

MPN Voice
4,529 members6,160 posts

Cramp Pains With Pegasys

Hi, I have MPL / ET. Ive been on Pegasys 90 mcg, for 4 weeks - Previously on HU for 2 years 6 months. I have been getting severe muscle cramps since being on pegasys, today it is really bad kept me up all night, ibuprofen & paracetamol not helping very much. Does this go away after a while, I'm not normally someone who moans about pain, but this is really bad. How long does it take the body to adjust as I'm not sure I can do this much longer. I didn't have problems with HU except skin marks which the haematologist was a bit concerned in case they turn cancerous. HELP !

15 Replies
oldestnewest

I had bad cramps at night, mainly legs and feet.

Now controlled/eliminated with mix of stretching (pre bed), possibly diet (eg magnesium and potassium), plenty of water (Pegasys makes one dehydrated) and if weather cold, bed socks!

Re bed socks, not a great look but I realised that the tendon running the length of the sole of my foot was contracting, causing calf and shin muscles to alternatingly cramp. Like a tug of war. The bed sock kept blood flowing.

Best Paul

2 likes
Reply

Cheers Paul, I'll give that all a go, including the sox, I'm pretty desperate. I'm sure my wife will still love me despite the look !

1 like
Reply

Hi Raff sorry to hear this side effect for you - like you I started on Peg four weeks ago and no I have not experienced the cramps you describe - I know I have been started on weekly 45mg injections - my consultant said they like to start patients on the lower dose for initial weeks to reduce side effects and if and when needed increase to 90mg - I wonder (from my untrained eyes) if your dose is too high for these early days of treatment? Are you being checked regularly? I am each two weeks even next week over the hols when the clinic is closed the oncall team are checking me and I also have a 24 hour helpline I can call if needed. I say all that as it sounds like you need some input and some reassurance, so if your clinic doesn’t have these checks etc maybe call your consultants secretary and ask for some help. Don’t leave it as each of us are different on treatments and need help to get the right doses and frequencies for each of us. Btw the advice about water is so important - I had 13 years on HU and did well on it but learned the value of water, and same is true re Peg - it’s a case of bottle of water with you all times, sips along the way keeping ahead of hydration and being more aware of it than “normal people”- it’s not so much huge amounts of water but constant bits of hydration as our treatments do dehydrate and by the time you are feeling the effects (and cramps can be that), you are already dehydrated, keeping ahead of it with regular sips really can make a world of difference. All the best.

4 likes
Reply

Thank you, that’s so helpful, I’m so pleased everyone reminds me to drink water as I definitely don’t drink enough water, the other day I went to the pub and drank 2 pints of low alcohol shandy and felt so much better the next day, but I know water would be even better. Thank you so much for the advice & merry Christmas.

1 like
Reply

Are you taking enough salt? The general advice is to lower your salt intake and some people do it too enthusiasticly. And I mean good quality salt like Himalayan Pink Salt, Cornish Sea Salt, not table salt which is an industrial byproduct. Natural salt has about 80 different micronutrients in it. I take half a teaspoon of Himalayan salt every day and I do not get any leg cramps any more. Of course your leg cramps are likely to be caused by your medication. Also I am currently reading a book about "earthing", it is a sheet you put on your bed which "earths" you to the Mother Earth. I have not tried it myself yet but I will soon. It has helped many people.

3 likes
Reply

Never thought of that, sounds interesting, thank you.

Reply

Hi there

would love to know how you get on with the earth mat

Lavender

1 like
Reply

I don't feel any different. It is a sheet made of cotton with silver threads. Someone else has one and she said it helped her with blocked sinuses first thing in the morning. It may take months or even years for the effect to become noticeable. I also walk barefoot in the local park during the warmer months.

1 like
Reply

Hi,

I have been on 45mgs Peg since Sept 2017. I have experienced muscle aches which have occasionally kept me awake. Fortunately if I take a couple of paracetamol it goes away. My consultant did ask about this after I tested low in phosphates. I have since had a couple of treatments of some kind of electrolyte type drink to bring my phosphate level up. I am not saying this is what you might have but it might be worth being aware of. My feeling is, as already mentioned, you should try dropping the dose to 45mgs as that may be enough to bring your count down. Don't give up just yet, it's worth trying to work it out.

Good luck

Jocko

1 like
Reply

Thank you, that’s really helpful. Merry Christmas

Reply

Hi Raff, I have not experienced cramps as such but have had occasional episodes of restless painful legs that are bad enough to keep me awake. That happened also at 45mcg. The advice above about supplements and drinking water regularly is excellent. I also find it hard to keep hydrated and have to make a conscious effort to drink water. With the restless legs, wearing compression socks at night really helps. Susana x

1 like
Reply

I know exactly what you are talking about. It has woken me up many a nights. An electrolyte drink really helps as others mentioned here. I am now on 45 a week and it has gotten way better on the lower dose but at 135 i had to take aleve to get through the night. I have heard we shoukdnt take NSAIDs but desperation and lack of sleep did me in. Best of luck.

1 like
Reply

Thank you for replying, very helpful.

Reply

My doctor prescribed magnesium for leg cramps and it did help. Hope you find some relief soon.

2 likes
Reply

I’ll give that a try, thank you.

Reply

You may also like...